Alert archive / Oklahoma / Flash Flood Warnings in 2024

Flash Flood Warning 2, NWS Amarillo, TX

May 30, 2024Cimarron County, Oklahoma; Dallam County, Texas

NWS Amarillo, TX issued this flash flood warning at May 30, 2024, 3:57 PM CDT for Cimarron County, Oklahoma; Dallam County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2024, 3:57 PM CDT (20:57 UTC)
Expired
May 30, 2024, 7:00 PM CDT
In force
3 hr
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Flood severity
None

Counties Cimarron County, OK, Dallam County, TX

The radar

The Amarillo radar (KAMA), 161 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.0 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2024-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2024-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

861 
WGUS54 KAMA 302057
FFWAMA
OKC025-TXC111-310000-
/O.NEW.KAMA.FF.W.0002.240530T2057Z-240531T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Amarillo TX
357 PM CDT Thu May 30 2024

The National Weather Service in Amarillo has issued a

* Flash Flood Warning for...
  South Central Cimarron County in the panhandle of Oklahoma...
  North Central Dallam County in the panhandle of Texas...

* Until 700 PM CDT.

* At 357 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  mainly rural areas of South Central Cimarron and North Central 
  Dallam Counties

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3665 10264 3665 10237 3652 10238 3635 10246
      3634 10261 3640 10270 3645 10268 3650 10267

FLASH FLOOD...RADAR INDICATED

$$

LFM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at May 30, 2:46 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, May 30, 2:46 PM CDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
246 PM CDT Thu May 30 2024

...New MESOSCALE UPDATE, SHORT TERM, LONG TERM...

.MESOSCALE UPDATE FOR Severe Weather...
Issued at 246 PM CDT Thu May 30 2024

* Synoptic Overview: Scattered storms, some of which may become
  supercellular, will develop in eastern NM to the western TX
  Panhandle early to mid afternoon and expand eastward, likely
  into an MCS with all hazards possible today. Storms should clear
  out of the Panhandles by midnight, although there's a small
  chance that some overnight storms could occur again in the
  southern Panhandles.

* Mesoscale: MCS exiting to the southeast has created and outflow
  of stable air over the central and eastern Panhandles. Meanwhile
  areas west of Amarillo to Dumas have been working with a more
  unstable airmass with multiple attempts at early afternoon
  convection in a highly sheared environment has lead to failed
  attempts at storms right along that boundary. As we continue to
  heat up, and shear aloft gradually weakens, it will promote a
  much better environment for sustainable convection. Additionally
  a fairly stout shortwave will approach the Panhandles during
  peak heating and will interact with the dryline in eastern NM
  and allow for further convection to trigger. Storms along this
  boundary will be working with increasing favorable ML CAPE
  values (~2500- 3000 J/kg), effective shear (~30-40kts), and
  helicity (~150 m2/s2 ). Storms are expected to merge from multi-
  cells to an MCS around 6 to 8 PM time most likely around the
  Amarillo to Guymon line.

* Threats: Hail is expected to range from 1 to 2", however can't
  rule out a supercell producing hail in the 2-3" range. Given the
  well mixed boundary layer wind gust up to 70 mph will be
  possible. The tornado threat, while low, looks to be more
  focused in the southwest where lower LCLS, and higher effective
  shear/helicity values prevail. Overall, profiles are not the
  most ideal for tornadoes, but certainly not impossible,
  especially with a lone supercell that could attach itself to the
  boundary in the west. Flash flooding can't be ruled out, but the
  probabilities are not high enough to note a watch other than
  the southeast Panhandles, which already received abundant rain
  this morning. Other areas that received rain don't have the
  highest confidence that storms will hit, given the more
  scattered nature from an Amarillo to Guymon line, and west.

* Timing & Location: Timing of storms to start will be in the 1 to 4
  PM range for the western Panhandles, with the central Panhandles
  in the 3 to 7 PM time frame, and eastern Panhandles in the 6 to 8
  PM time period.  There is a wider range for the western and
  central Panhandles as convection is already attempting to start in
  the west but is failing to hold given stronger shear and weaker
  instability.

* Summary: Severe storms likely to start in the west to northwest
  and gradually expand to the southeast through the evening. All
  areas have a chance to see storms. Primary threat is large hail
  and damaging wind, but will not rule out a possible landspout
  and/or tornado, and localized flash flooding. The more likely
  area to see flooding will be the southeast where a flood watch
  will be issued, due to recent rains and higher probabilities of
  storm coverage.

Weber

&&

.SHORT TERM...
(This evening through Friday night)
Issued at 246 PM CDT Thu May 30 2024

Friday will see continued rain showers and thunderstorms starting
in the early morning as overnight convection persist into the
morning hours. This activity will tapper down for the late morning
and early afternoon time allowing for instability to recover. This
should prime the environment for a trough passing across during
the late afternoon through evening time allowing for another round
of rain showers and thunderstorms. The instability and dynamics
associated with this trough are on the marginal side with shear of
15-20 m/s and CAPE 1500-2000 J/Kg. However these marginal indices
should still prove sufficient to allow for strong to severe
thunderstorms. The main threat from these storms will be large
hail and damaging winds, while the threat of tornados will be
extremely low it cannot be ruled out. Overall lower levels of
moisture on Friday should mitigate the chance of high rainfall
from the thunderstorms so flash flooding is very unlikely but
cannot be fully ruled out. Winds through Friday will be on the
light side and mainly out of a easterly direction.

Saturday will start of similar to Friday with overnight rain
showers and thunderstorms persisting into the early morning hours.
These storms will then mostly clear out by the mid morning hours
allowing for instability to recover. A trough will move through
the area during the afternoon to evening hours bringing another
round of very unstable conditions. This trough will be stronger
than Friday more along the lines of Thursday which lends further
credibility to the dynamics. The dynamics themselves look to have
CAPE values of 3000 to 4000 J/Kg, shear of 25 to 35 m/s, helicity
of 250 to 300, and a curved hodograph. Translated into layman
terms the environment will be supportive of powerful rotating
updrafts that can lead to supercells. The winds will help fuel
the thunderstorms by shifting to the SE bringing moisture (aka the
fuel) to the panhandles. The main threat from the strong to
severe thunderstorms will once again be large hail and damaging
winds, tornados will have a low chance of occurring as the lowest
level shear does not look favorable. With the moisture being
pushed into the area high rainfall rates may occur with the
thunderstorms which in turn can causes flash flooding. The
thunderstorms are likely to form in the western panhandles during
the mid afternoon becoming more numerous through the rest of the
afternoon as they move eastward. These storms should then in large
have departed eastward out of the panhandles during the overnight
hours.

Temperatures for Friday and Saturday will stay nearer to normal
with the passage of the troughs. Highs on Friday will be in the
lower to mid 80s while Saturday will be warmer with highs in the
mid to upper 80s.
&&

.LONG TERM...
(Saturday through next Wednesday)
Issued at 246 PM CDT Thu May 30 2024

Next week has a high chance of being overall drier time compared
to the current week as the bulk of the moisture shift to the east.
This doesn't mean there wont be any activity as moisture in the
eastern panhandles should still be sufficient to spark off
isolated rain showers and thunderstorms. These rain showers and
thunderstorms would be possible during the afternoon to evening
hours of Sunday, Monday, and Tuesday. However, during this time a
strong cap looks to be in play across much of the panhandles that
could limit or outright prevent any rain shower or thunderstorm
from forming. IF any thunderstorms is able to form despite the
powerful cap then the environment will be supportive of strong to
severe thunderstorms. The main threat during this time remains
large hail and damaging winds with tornado chance being extremely
low to none. Going further to Wednesday and Thursday the pattern
becomes very uncertain making the forecast fuzzy at best. The two
most probable solution is either a deep trough moving through the
plains causing more rain showers and thunderstorms or a large
ridge bringing hot and dry conditions to the plains. Currently the
trough and wetter solution has the most support in different
models so that is currently more reflected in the forecast.
However if the ridge becomes more probable the forecast will
shift to reflect the hot dry conditions.

SH

&&

.AVIATION...
(18Z TAFS)
Issued at 1234 PM CDT Thu May 30 2024

Thunderstorms possible at the TAF sites over the next 4 to 8
hours. Overall, the best chances for timing would be in the 19-00z
time period, but would note that storms have the potential to
still be persistent as late as 2z. Tempo groups have been
assigned for each site to account for best probabilities, and
will adjust as need for real time storm development. After storms
move through winds will be light and variable for the most part
through the end of the TAF period. Severe wind gusts would be
possible with thunderstorms.

Weber

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                57  83  59  87 /  50  20  40  20
Beaver OK                  58  81  57  87 /  90  20  30  20
Boise City OK              53  81  53  86 /  30  40  50  40
Borger TX                  59  86  61  90 /  80  20  40  20
Boys Ranch TX              58  85  59  91 /  40  30  40  30
Canyon TX                  56  82  57  87 /  40  20  40  30
Clarendon TX               58  80  60  83 /  70  40  30  30
Dalhart TX                 54  83  55  87 /  30  30  40  30
Guymon OK                  55  82  56  87 /  70  20  50  30
Hereford TX                56  84  58  89 /  30  20  40  30
Lipscomb TX                58  81  59  85 /  90  20  30  20
Pampa TX                   57  82  60  85 /  90  20  30  20
Shamrock TX                58  81  60  84 /  90  40  30  20
Wellington TX              59  81  61  85 /  80  50  30  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Flood Watch from 7 PM CDT this evening through late tonight for
     TXZ014-015-019-020.

OK...None.
&&

SHORT TERM...98
LONG TERM....98
AVIATION...89
Hazardous weather outlook, May 30, 2:52 PM CDT, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
252 PM CDT Thu May 30 2024

OKZ001>003-TXZ001>020-317-310800-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
252 PM CDT Thu May 30 2024

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Strong to severe thunderstorms are already occurring in a line in
NW TX and western OK panhandles. This line has a very high chance
of moving to the SE through the rest of the afternoon and evening
producing further severe weather. The main threat from the severe
thunderstorms will be large hail and damaging winds, tornado
chance is low but may still occur. Flash flooding is possible as
the thunderstorms can produce high rainfall rates and rainfall
accumulations.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are possible Friday through Sunday evening across
much of the area, and then over the eastern sections Monday
evening. Some storms may become severe each day, with large hail
and damaging winds the primary hazards. In addition, the strongest
storms will be capable of producing heavy rainfall, which may lead
to flooding or flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and
evening.

In the hours before

Special weather statement, May 30, 1:22 PM CDT, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Amarillo TX
122 PM CDT Thu May 30 2024

OKZ001-301845-
Cimarron OK-
122 PM CDT Thu May 30 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CIMARRON COUNTY
THROUGH 145 PM CDT...

At 121 PM CDT, Doppler radar was tracking a strong thunderstorm over
Kenton, or 25 miles west of Boise City, moving southeast at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Black Mesa Park, Kenton, and Wheeless.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3699 10256 3667 10283 3669 10300 3700 10300
TIME...MOT...LOC 1821Z 296DEG 7KT 3687 10294

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

LFM
Local storm report, May 30, 3:43 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
343 PM CDT Thu May 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     Hail             12 S Boise City         36.56N 102.55W
05/30/2024  M1.00 Inch       Cimarron           OK   Public

            Report from mPING: Quarter (1.00 in.).

&&

CR
Local storm report, May 30, 3:47 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
347 PM CDT Thu May 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     Hail             12 SSW Boise City       36.56N 102.55W
05/30/2024  M1.00 Inch       Cimarron           OK   Public

            Actual measured size was 1.15 inches.

&&

CR

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 11:02 PM CDTSpecial Weather StatementAMACimarron28 min
May 29, 11:30 PM CDTSpecial Weather StatementAMACimarron30 min
May 29, 11:40 PM CDTSevere Thunderstorm WarningAMACimarron65 min
May 30, 12:07 AM CDTAreal Flood AdvisoryAMACimarron3 hr
May 30, 12:11 AM CDTTornado WarningAMACimarron34 min
May 30, 12:42 AM CDTFlash Flood WarningAMACimarron2 hr
May 30, 12:44 AM CDTTornado WarningAMACimarron31 min
May 30, 1:11 AM CDTSevere Thunderstorm WarningAMACimarron16 min
May 30, 1:22 PM CDTSpecial Weather StatementAMACimarron23 min
May 30, 1:27 PM CDTSevere Thunderstorm WarningAMACimarron63 min
May 30, 1:55 PM CDTAreal Flood AdvisoryAMACimarron3 hr
May 30, 2:26 PM CDTSevere Thunderstorm WarningAMACimarron64 min
May 30, 3:00 PM CDTAreal Flood AdvisoryAMACimarron3 hr
May 30, 3:26 PM CDTSevere Thunderstorm WarningAMACimarron64 min
May 30, 4:16 PM CDTSevere Thunderstorm WarningAMACimarron59 min
May 30, 5:58 PM CDTSevere Thunderstorm Warning Considerable damage threatAMABeaver, Texas62 min
May 30, 6:51 PM CDTSevere Thunderstorm Warning Considerable damage threatAMABeaver, Texas69 min
May 29, 9:38 PM CDTSpecial Weather StatementAMADeaf Smith37 min
May 29, 10:02 PM CDTSpecial Weather StatementAMADeaf Smith28 min
May 29, 10:14 PM CDTSpecial Weather StatementAMAOldham31 min
May 29, 10:35 PM CDTSpecial Weather StatementAMAOldham25 min
May 29, 10:49 PM CDTSpecial Weather StatementAMAOldham26 min
May 29, 11:26 PM CDTSpecial Weather StatementAMAOldham34 min
May 29, 11:46 PM CDTSpecial Weather StatementAMAMoore29 min
May 30, 12:29 AM CDTSpecial Weather StatementAMAHansford31 min
May 30, 1:50 AM CDTSpecial Weather StatementAMADonley55 min
May 30, 3:36 AM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham39 min
May 30, 4:14 AM CDTSpecial Weather StatementAMADeaf Smith, Oldham46 min
May 30, 4:28 AM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham47 min
May 30, 4:47 AM CDTSpecial Weather StatementAMAMoore28 min
May 30, 5:13 AM CDTSpecial Weather StatementAMAPotter, Randall47 min
May 30, 5:16 AM CDTSpecial Weather StatementAMAHutchinson44 min
May 30, 5:53 AM CDTSpecial Weather StatementAMACarson, Hutchinson, Roberts52 min
May 30, 5:56 AM CDTSpecial Weather StatementAMARandall49 min
May 30, 6:43 AM CDTSpecial Weather StatementAMAGray47 min
May 30, 7:39 AM CDTSpecial Weather StatementAMADonley21 min
May 30, 8:15 AM CDTSpecial Weather StatementAMACollingsworth45 min
May 30, 2:36 PM CDTFlood WatchAMACollingsworth, Donley, Gray, Wheeler11 hr
May 30, 5:03 PM CDTSpecial Weather StatementAMAHartley, Moore, Sherman57 min
May 30, 5:21 PM CDTSevere Thunderstorm Warning Considerable damage threatAMACarson, Dallam, Hansford, Hartley, Hutchinson, Moore and 3 more54 min
May 30, 5:49 PM CDTSevere Thunderstorm Warning Considerable damage threatAMAArmstrong, Carson, Gray, Hutchinson, Moore, Oldham and 3 more56 min
May 30, 6:44 PM CDTSevere Thunderstorm Warning Considerable damage threatAMAArmstrong, Carson, Donley, Gray, Hemphill, Hutchinson and 4 more76 min

Nearby

Flash Flood Warnings in Oklahoma, 2024Flash Flood Warnings in Texas, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.